New Mexico, 2012

High Wind in New Mexico, August 11, 2012

August 11, 2012 · NWS ABQ · 1 event in 1 county or zone

A shower producing gusty winds and very little rainfall impacted the Farmington Regional airport late Saturday evening. A wind gust to 60 mph was recorded at the airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shower producing gusty winds and very little rainfall impacted the Farmington Regional airport late Saturday evening. A wind gust to 60 mph was recorded at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 4:35 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 4:35 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT SAT AUG 11 2012

.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS ARE FORECAST TO PERSIST THROUGH THE TAF PERIOD.
BRIEF MVFR CONDITIONS ARE POSSIBLE IN SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING...THEN BETTER COVERAGE
EXPECTED SUNDAY AFTERNOON. A WEAK FRONT IS FORECAST TO PUSH SOUTH
ACROSS THE EASTERN PLAINS TONIGHT...THROUGH KTCC SHORTLY AFTER
MIDNIGHT AND THROUGH KROW AROUND SUNRISE. THE FRONT WILL RESULT IN
A ESE LOW LEVEL FLOW SUNDAY AT BOTH KABQ AND KSAF.

11

&&

.PREV DISCUSSION...300 PM MDT SAT AUG 11 2012...
ANTICIPATED WIND SHIFT IN THE NORTHEAST MAY BE A LITTLE SLOWER
COMING THAN EARLIER THOUGHT BUT MODELS STILL BRING IT DOWN INTO NE
NM THIS EVENING...THEN INTO THE UPPER AND MIDDLE RIO GRANDE VALLEY
LATE SUNDAY AFTERNOON/EVENING. NAM TENDING TO SHOVE A LITTLE DRIER
AND MORE STABLE AIR INTO NORTHEAST NEW MEXICO IN THE WAKE OF THE
BOUNDARY SUNDAY AND MONDAY WHILE THE GFS INCREASES BOTH PW AND
BOUNDARY LAYER RH. BOTH MODELS HOWEVER SPREAD SOME HIGHER DEWPOINTS
TOWARDS THE CONTDVD BUT WILL SEE HOW MUCH OF THIS MIXES OUT DURING
THE DAYTIME. DESPITE THE FRONT...DAYTIME TEMPERATURES REMAIN ABOVE
AVERAGE MOST LOCALES SUNDAY AND MONDAY ALTHOUGH THEY DO DROP A FEW
DEGREES IN THE EAST AND NORTH CENTRAL FROM TODAY/S NEAR RECORD
HEAT.

EARLY TO MID NEXT WEEK...THE UPPER HIGH CENTER TENDS TO BECOME
SQUASHED OVER SOUTHERN NEW MEXICO...LEADING TO MORE WIDESPREAD
NORTHWEST FLOW OVER THE STATE...AND THE POTENTIAL FOR THE
OCCASIONAL FRONT TO INVADE THE EASTERN PLAINS. IN FACT A RATHER
VIGOROUS ONE IS FORECAST FOR AROUND THURSDAY OF NEXT WEEK. BY NEXT
WEEKEND...THE GFS/ECMWF BOTH BACK THE UPPER HIGH CENTER INTO THE
GREAT BASIN...WHICH DOESN/T BODE WELL FOR SIGNIFICANT MOISTURE TO
RETURN TO WESTERN NM.

.FIRE WEATHER...
DESPITE QUITE A FEW SHOWERS OVER THE STATE TODAY...PRECIPITATION
AMOUNTS ARE NOT AMOUNTING TO MUCH...NO PUN INTENDED. LOW LEVEL
MOISTURE REMAINS ABYSMAL FOR THIS TIME OF YEAR...THUS MUCH OF THE
PRECIPITATION IS EVAPORATING BEFORE REACHING THE GROUND. RELATIVE
HUMIDITIES THIS AFTERNOON HAVE PLUMMETED BETWEEN 10 AND 20 PERCENT
EXCEPT ACROSS THE NORTHERN HIGH TERRAIN WHERE HUMIDITIES IN THE 30S
HAVE PREVAILED. REGARDLESS...FAR LOWER THAN TYPICAL VALUES FOR MID
AUGUST.  ADDITIONALLY...THE WINDS PICKED UP EARLY ACROSS THE EASTERN
PLAINS. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS HAVE BEEN
OBSERVED IN SPOTTY LOCATIONS ACROSS THE EAST...AND THIS WILL
CONTINUE THROUGH THE EVENING. ADDITIONALLY...THE DOWNSLOPING HAS
ALLOWED TEMPERATURES TO RISE BETWEEN 10 AND 15 DEGREES ABOVE NORMAL.

ANOTHER MILD NIGHT IS IN STORE FOR THE AREA WHICH WILL MEAN POOR TO
FAIR RELATIVE HUMIDITY RECOVERIES FOR MOST AREAS.  ONE EXCEPTION
WILL BE THE NORTHERN HIGH TERRAIN AND THE ADJACENT NORTHEAST
HIGHLANDS.

ON SUNDAY...A COLD FRONT WILL DIVE SOUTH ACROSS THE PLAINS...
INCREASING HUMIDITIES AND COOLING TEMPERATURES A FEW DEGREES. IT
WILL STILL BE WARM...AND PERHAPS STILL UP TO 5 DEGREES ABOVE
NORMAL.  AS THE FRONT BACKS UP TO THE CENTRAL MTN CHAIN...SHOWER AND
THUNDERSTORM COVERAGE...AND WETTING RAIN POTENTIAL...SHOULD
INCREASE.  THE FRONT WILL MOVE WESTWARD THROUGH THE GAPS OF THE
CENTRAL MOUNTAIN CHAIN TOWARD THE ARIZONA BORDER SUNDAY NIGHT.  THE
LOW LEVEL MOISTURE REPLENISHMENT SHOULD RESULT IN QUITE A BIT MORE
THUNDERSTORM COVERAGE ON MONDAY COMPARED TO RECENT DAYS AND THE
WETTING RAIN FOOTPRINT WILL INCREASE AS WELL.

RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO SCATTERED STORMS
SHOULD DEVELOP TUESDAY WITH THAT TREND CONTINUING THROUGH WEDNESDAY.
STILL LOOKING AT A BACK DOOR COLD FRONT ON THURSDAY INTO FRIDAY.
THIS ONE MAY BE STRONGER THAN THE ONE ON SUNDAY.  ANOTHER MOISTURE
INTRUSION BEHIND THIS FRONT SHOULD KICK UP THE THUNDERSTORM COVERAGE
ONCE AGAIN.

34

.AVIATION...
18Z TAF CYCLE
WEST TO SOUTHWESTERLY BREEZES HAVE ALREADY INCREASED OVER EASTERN
NM. GUSTS TO 30KT WILL BE POSSIBLE THROUGH 01Z. MEANWHILE...ISO TO
SCT -SHRA AND -TSRA WILL DEVELOP THIS AFTERNOON MAINLY OVER THE
HIGH TERRAIN OF THE NORTH AND NW. MAIN THREAT WITH STORMS TODAY
WILL BE GUSTY AND ERRATIC WINDS/OUTFLOW BOUNDARIES DUE TO
RELATIVELY LITTLE LOW LEVEL MOISTURE. LOW CONFIDENCE EXISTS THAT
ANY ONE STORM WILL IMPACT A TAF SITE...THUS KEPT VCSH FOR NOW.
BACK DOOR COLD FRONT WILL SLIDE DOWN THE EASTERN PLAINS THIS
EVENING AND OVERNIGHT...SWITCHING WINDS AROUND TO THE NORTH. NOT
OUT OF THE QUESTION A STRAY SHOWER OR STORM DEVELOPS ALONG OR
BEHIND THIS FRONT.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/11
Hazardous weather outlook, Aug 11, 4:53 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT SAT AUG 11 2012

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINFALL
AMOUNTS UP TO 1 INCH WILL INCREASE FOR AREAS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN SUNDAY...THEN ACROSS MOST OF NORTHERN AND
CENTRAL NEW MEXICO MONDAY THROUGH FRIDAY. THE POTENTIAL EXISTS FOR
HAZARDOUS RUNOFF WITHIN AND BELOW RECENTLY BURNED FORESTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

Event by event

1 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
August 11, 7:38 PM MST to 7:49 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS

Peak wind gust to 60 mph at Farmington Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390441.